Lightning, Columbia
- When
- May 24, 11:14 AM EST
- Where
- Columbia County, Livingston
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.250, -73.632 (the zone’s center; the record gives no point)
Numerous power outages due to lightning strikes.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 24, 1:30 AM EST, 9 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 AM EDT MON MAY 24 2004
ISC GIRDS AVAILABLE.
.DISC...MEG SHIFT WITH EVENING GUY NOW DOING THE AM PACKAGE. WILL BE
DOING AN EARLY PUSH OF THE PACKAGE. A PLETHORA OF SEVERE
WEATHER...INCLUDING A POSSIBLE TORNADO...WAS FINALLY LIFTING
NORTHEAST OF KALB. HOWEVER...MORE MCS ACTION IS BLOSSOMING UPSTREAM
IN WESTERN NEW YORK...AND IF IT HOLDS TOGETHER...WOULD REACH US
BEFORE SUNRISE. PRETTY HEFTY SW JET LIFTING INCREDIBLY WARM AND
HUMID AIR CONTINUES TO ALLOW FOR THE MCS TO FIRE UP. TODAY...A NEW
COLD FRONT WILL PUSH INTO THE AREA...BY LATE IN THE DAY (EVENING IF
ONE BUYS THE ETA).
.SHORT TERM...A LONG WAY FROM BEING OUT OF THE WOODS. VOLATILE
ATMOSPHERE WILL CONTINUE THROUGH MOST OF TODAY. WILL ATTEMPT TO
TIME CONVECTION BY POPS WITH BEST CHANCES EARLY TODAY AND THEN
LATER THIS AFTERNOON INTO THE EVENING. MAGLENTA EQUATION BASED OFF
THE LATEST ETA GIVES THE POTENTIAL FOR A MAJOR EVENT (OVER 10
EVENTS) TODAY. SHEAR CONTINUES TO BE QUITE HEALTHY (ABOUT
150)...WHILE CAPES RISE TO 1000 J/KG OR HIGHER. ALSO...WE HAVE A
POTENT SHORT WAVE COMING THROUGH LATER ON. LOOKS AS IF TODAY COULD
BE MOST ACTIVE DAY OF OUR ACTIVE YEAR THUS FAR. WILL PROBABLY ISSUE
A SPS ABOUT THE SEVERE POTENTIAL. COLD FRONT AND ASSOCIATED UA
TROUGH FINALLY CROSSES OUR REGION SOMETIME TONIGHT AND FINALLY WE
MIGHT GET A BREATHER ON TUESDAY AS HIGH PRESSURE...WELL TO OUR NORTH
BUILDS IN ENOUGH TO DRY US OUT AND STABILIZE THE ATMOSPHERE...IF
JUST BRIEFLY.
.LONG TERM...THE ETA INDICATES WE GET RIGHT BACK INTO THE PATTERN WE
HAVE BEEN IN AS MUCH OF THIS MONTH...AS BERMUDA HIGH CLASHES WITH
COOLER AIR TO THE NORTH AND A STRONG UPPER LEVEL JET COME TUESDAY
NIGHT INTO WEDNESDAY. THE ETA REALLY CRANKS SOME MORE SERIOUS QPF ON
TUESDAY NIGHT AS A STRONG LOW LEVEL JET LIFTS MORE TROPICAL AIR
NORTH. THE GFS IS ABOUT 12 HOURS LATER AND FURTHER NORTH WITH THIS
SOLUTION. FOR NOW...WILL KEEP PRETTY MUCH WHAT WE ALREADY HAD IN
GRIDS AND LET IT GO AT THAT.
TEMPERATURES TODAY AND TONIGHT WILL BE A BLEND OF ALL THREE MODELS.
NO SERIOUS DEVIATIONS FROM MAV FROM TOMORROW ON.
.AVIATION...THUNDERSTORMS WILL BE IN THE AREA THIS MORNING AS THE SW
FLANK OF ONE LINE (AS OF THIS WRITING) IS NEAR KALB. (ALREADY ISSUED
A AWW ON THIS). MORE CELLS UPSTREAM WILL KEEP US UNSETTLED WITH
MAINLY MVFR CONDITIONS...OCCASIONALLY DROPPING TO IFR OR EVEN LIFR.
SOME FOG COULD ALSO ENHANCE IFR CONDITIONS EARLY THIS
MORNING...ESPECIALLY AT KGFL. THE THUNDERSTORM THREAT WILL CONTINUE
PRETTY MUCH ALL OF MONDAY BUT SINCE IT IS HARD TO PINPOINT...WILL
NOT TRY TO DO SO IN THE TAFS. THERE IS THE POTENTIAL FOR DISRUPTIONS
AT ALL OUR AIRPORTS DUE TO STORMS ANY TIME TODAY.
.HYDROLOGY...FFA CONTINUES FOR HERKIMER...HAMILTON AND WARREN
COUNTIES. RADAR ESTIMATES HERKIMER COULD HAVE RECEIVED AS MUCH AS 6
INCHES ALREADY...BUT WE THINK SOME OF THAT WAS HAIL CONTAMINATED.
EITHER WAY...IF THE NEXT UPSTREAM MCS HOLDS TOGETHER WITH ANY
TRAINING TORRENTIAL RAINFALL...FLASH FLOODING WILL BECOMES
INCREASINGLY POSSIBLE...ESPECIALLY OVER HERKIMER. WE MIGHT BE
ISSUING A FFW. WILL NOT REDEFINE WATCH BUT NEXT CREW MIGHT HAVE TO
EXTEND IT.
ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
NYZ032-033-038-042.
HWJIVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 506 AM EDT MON MAY 24 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-251100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN ADDITIONAL CONCERN IS FLASH FLOODING. BECAUSE SOME AREAS FROM THE MOHAWK VALLEY NORTHWARD INTO THE ADIRONDACKS AND EAST TO LAKE GEORGE HAD HEAVY RAINFALL SUNDAY NIGHT...THESE AREAS HAVE THE GREATEST THREAT OF FLASH FLOODING TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 632 AM EDT MON MAY 24 2004 MAZ001-NYZ054-084-VTZ013-014-241100- ...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER...WASHINGTON... BERKSHIRE AND WINDHAM COUNTIES... AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ARLINGTON TO BENNINGTON TO POWNAL TO 11 MILES WEST OF HANCOCK...OR ALONG A LINE EXTENDING FROM ARLINGTON TO BENNINGTON TO 7 MILES SOUTHWEST OF BENNINGTON TO NASSAU...AND MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... WILLIAMSTOWN BY 650 AM EDT NEW ASHFORD...STAMFORD AND HANCOCK BY 655 AM EDT NORTH ADAMS...STRATTON...ADAMS AND READSBORO BY 700 AM EDT
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 710 AM EDT MON MAY 24 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-250400- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 710 AM EDT MON MAY 24 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND TODAY... THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. A FEW OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WIND GUSTS OF 58 MILES AN HOUR OR MORE...AND/OR HAIL EQUAL TO OR LARGER THAN THREE QUARTERS OF AN INCH. IN ADDITION...THERE IS A THREAT OF FLOODING FROM LOCALLY VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-010000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE ALBANY NY 714 AM EDT MON MAY 24 2004 ...CORRECTED HEADLINE... CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-250400- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 714 AM EDT MON MAY 24 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND TODAY AND THIS EVENING... THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. A FEW OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WIND GUSTS OF 58 MILES AN HOUR OR MORE...AND/OR HAIL EQUAL TO OR LARGER THAN THREE QUARTERS OF AN INCH. IN ADDITION...THERE IS A THREAT OF FLOODING FROM LOCALLY VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
743 AM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD HOPE 43.31N 74.24W
05/24/2004 HAMILTON NY DEPT OF HIGHWAYS
HOPE GAGE ABOVE 7 FEET WITH FLOODING ALONG SACANDAGA
RIVER.
0700 AM FLASH FLOOD HERKIMER 43.03N 74.99W
05/24/2004 HERKIMER NY TRAINED SPOTTER
WEST CANADA CREEK OUT OF ITS BANKS IN LOW LYING AREAS
BETWEEN NEWPORT AND HERKIMER.
0700 AM FLASH FLOOD MIDDLEVILLE 43.14N 74.97W
05/24/2004 HERKIMER NY TRAINED SPOTTER
MULTANNER CREEK OUT OF ITS BANKS.
0700 AM FLASH FLOOD LITTLE FALLS 43.05N 74.86W
05/24/2004 HERKIMER NY TRAINED SPOTTER
MOHAWK RIVER OUT OF ITS BANKS IN LOW LYING AREAS BETWEEN
HERKIMER AND LITTLE FALLS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
820 AM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 AM TSTM WND DMG GLENVILLE 42.93N 74.05W
05/24/2004 SCHENECTADY NY BROADCAST MEDIA
TREES DOWN, POWER OUTAGES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
911 AM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND DMG SCHAGHTICOKE 42.90N 73.59W
05/24/2004 RENSSELAER NY LAW ENFORCEMENT
TREES DOWN.
&&The Albany radar (KENX), 52 km away, was scanning. The volume nearest the first event began at 16:14 UTC.
1 lightning. Local standard time, as filed.
Numerous power outages due to lightning strikes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401414.